The Nanaimo RCMP has issued a public advisory after two women reported their drinks were tampered with in Nanaimo.
According to a Nanaimo RCMP press release, police were informed Wednesday about the incidents, which happened at an undisclosed nightclub in Nanaimo on April 5.
Drink spiking or tampering, often involves rohypnol, GHB or ketamine being discreetly added to a beverage. Within 10 to 20 minutes of consuming the drugs, the unsuspecting victim may begin to experience a number of physical symptoms, such as light-headedness, slurred speech, sleepiness, memory loss, nausea and loss of consciousness. Effects can vary from person to person, depending on their weight, amount of alcohol consumed and state of alertness.
“Drink tampering can occur in a number of different settings and is not restricted to just nightclubs,” said Const. Gary O’Brien, Nanaimo RCMP spokesman, in the press release. “If you believe your drink has been spiked, stay with friends, and immediately seek out medical attention.”
Police advise not accepting drinks from strangers, but if a drink is accepted, they suggest going to the bar to watch it being poured.
Bar patrons should never leave a drink unattended, and should try to keep a hand over the drink to prevent something being slipped in it. If the taste or colour of a drink has changed at all, patrons are advised to stop drinking it immediately and if symptoms of dizziness or nausea occur, friends should be informed.
Anyone who has knowledge of someone involved in drink tampering is asked to call the Nanaimo RCMP at 250-754-2345. To remain anonymous, contact Crime Stoppers at www.nanaimocrimestoppers.com or call 1-800-222-8477.